(1) Drug abuse. The relief of anxiety and the euphoria provided by these drugs has led to the compulsive misuse of every member of this group. Because of their rapid onset of action and intense effect, the short-or intermediate-acting sedative-hypnotics are more apt to be misused than are the other types of sedative-hypnotics. These agents do not cause chronic organic toxicity.
(2) Withdrawal state. A patient who has been taking therapeutic doses of a sedative-hypnotic may find that he has a disturbed pattern of sleep with restlessness and nightmares when he suddenly stops taking the drug. Discontinuing larger doses of sedative-hypnotics may produce a hyperexcitable state in the patient characterized by weakness, tremor, anxiety, elevated blood pressure, and elevated pulse rate. The sudden withdrawal of even larger doses may produce convulsions or toxic psychosis with agitation, confusion, and hallucinations.
e. Acute Toxicity. The amount of a particular sedative-hypnotic required to produce death in a patient depends upon a variety of factors. An extremely large dose of a sedative-hypnotic will produce a state of prolonged, deep anesthesia. If the stage of severe medullary depression is reached, circulatory shock occurs. In case of acute toxicity, it is necessary for the patient to be immediately taken to the nearest medical treatment facility for emergency treatment.
Was this article helpful?